Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 4, NWS Grand Junction, CO

April 19, 20175 counties in Colorado

NWS Grand Junction, CO issued this red flag warning at Apr 19, 2017, 2:43 PM MDT for 5 counties in Colorado. It took effect at Apr 20, 2017, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2017, 2:43 PM MDT (20:43 UTC)
In effect from
Apr 20, 2017, 1:00 PM MDT
Expired
Apr 20, 2017, 8:00 PM MDT
In force
7 hr
Issued by
NWS Grand Junction, CO

Counties Dolores County, CO, La Plata County, CO, Montezuma County, CO, Montrose County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 146 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WWUS85 KGJT 192043
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
243 PM MDT Wed Apr 19 2017

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS SOUTHWEST
COLORADO...
...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE ACROSS WEST-CENTRAL
COLORADO...

.Winds are expected to increase across the region ahead of the
next Pacific storm system and its associated cold front. At this
point, it appears likely that the combination of low RH, strong 
winds and dry fuels will lead to critical fire weather conditions 
for Colorado fire zones 207 and 290. However, model variances in 
RH across the Lower Colorado and North Fork fire zones make it 
less certain that critical fire weather conditions will be met in
these areas. Therefore, will leave fire zones 203 and 292 in a
Fire Weather Watch until models reach consensus on RH.

COZ207-290-201200-
/O.UPG.KGJT.FW.A.0003.170420T1900Z-170421T0200Z/
/O.NEW.KGJT.FW.W.0004.170420T1900Z-170421T0200Z/
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-
243 PM MDT Wed Apr 19 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 207 AND
290...

The National Weather Service in Grand Junction has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 1 PM to 8 PM MDT Thursday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest 
  Colorado Lower Forecast Area and Fire Weather Zone 290 Paradox 
  Valley Forecast Area.

* TIMING... Breezy and dry conditions are expected to redevelop
  Thursday afternoon. 

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions are expected Thursday
  afternoon and evening. Existing fires or new fires will be 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ292-201200-
/O.CON.KGJT.FW.A.0003.170420T1900Z-170421T0200Z/
North Fork Forecast Area-
243 PM MDT Wed Apr 19 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 292...

* AFFECTED AREA...In Colorado, Fire Weather Zone 292 North Fork 
  Forecast Area.

* TIMING... Breezy and dry conditions may redevelop Thursday
  afternoon and therefore a Fire Weather Watch remains in effect 
  for Thursday afternoon and evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...13 to 18 percent.

* IMPACTS...Critical fire weather conditions are possible Thursday
  afternoon and evening. New, or existing fires may become 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ203-201200-
/O.CON.KGJT.FW.A.0003.170420T1900Z-170421T0200Z/
Lower Colorado River-
243 PM MDT Wed Apr 19 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 203 BELOW 6000 FEET...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River below 6000 feet.

* TIMING... Breezy and dry conditions may redevelop Thursday 
  afternoon. A Fire Weather Watch remains in effect for Thursday 
  afternoon and evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...13 to 18 percent.

* IMPACTS...Critical fire weather conditions are possible Thursday  
  afternoon and evening. New, or existing fires may become 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&



$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
4 follow-up statements
304 
WWUS85 KGJT 200346
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
946 PM MDT Wed Apr 19 2017

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS SOUTHWEST
COLORADO...

.Winds are expected to increase across the region ahead of the
next Pacific storm system and its associated cold front. The
combination of low relative humidities, strong winds, and dry
fuels will lead to critical fire weather conditions for Colorado 
fire zones 207 and 290.

COZ203-292-200500-
/O.CAN.KGJT.FW.A.0003.170420T1900Z-170421T0200Z/
Lower Colorado River-North Fork Forecast Area-
946 PM MDT Wed Apr 19 2017

...FIRE WEATHER WATCH IS CANCELLED FOR wind and low relative
humidity FOR FIRE WEATHER ZONES 203 AND 292...

The National Weather Service in Grand Junction has cancelled the
Fire Weather Watch.

Latest model runs are in better agreement that relative humidities
across fire weather zones 203 and 292 will not reach critical
thresholds. Increased cloud cover ahead of an approaching cold
front should be enough to keep RH values up throughout Thursday
afternoon and early evening. As a result, the Fire Weather Watch
has been cancelled.

$$

COZ207-290-201200-
/O.CON.KGJT.FW.W.0004.170420T1900Z-170421T0200Z/
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-
946 PM MDT Wed Apr 19 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT
THURSDAY FOR wind and low relative humidity FOR FIRE WEATHER 
ZONES 207 AND 290...

* AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest 
  Colorado Lower Forecast Area and Fire Weather Zone 290 Paradox 
  Valley Forecast Area.

* TIMING... Breezy and dry conditions are expected to redevelop 
  Thursday afternoon.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions are expected 
  Thursday afternoon and evening. Existing fires or new fires 
  will be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
243 
WWUS85 KGJT 200917
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
317 AM MDT Thu Apr 20 2017

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS SOUTHWEST
COLORADO TODAY...

.Winds are expected to increase across the region this afternoon 
ahead of the next Pacific storm system and its associated cold 
front. The combination of low relative humidities, strong winds, 
and dry fuels will lead to critical fire weather conditions for 
Colorado fire zones 207 and 290.

COZ207-290-202215-
/O.CON.KGJT.FW.W.0004.170420T1900Z-170421T0200Z/
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-
317 AM MDT Thu Apr 20 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 207 AND 290...

* AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest 
  Colorado Lower Forecast Area and Fire Weather Zone 290 Paradox 
  Valley Forecast Area.

* TIMING... Breezy and dry conditions are expected to redevelop
  this afternoon and continue through early evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions are expected this 
  afternoon and evening. Existing fires or new fires will be 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
703 
WWUS85 KGJT 202050
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
250 PM MDT Thu Apr 20 2017

COZ207-290-210200-
/O.CON.KGJT.FW.W.0004.000000T0000Z-170421T0200Z/
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-
250 PM MDT Thu Apr 20 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WIND LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE 
WEATHER ZONES 207 AND 290...

* AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest 
  Colorado Lower Forecast Area and Fire Weather Zone 290 Paradox 
  Valley Forecast Area.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions are expected this 
  afternoon and evening. Existing fires or new fires will be 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
701 
WWUS85 KGJT 210218
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
818 PM MDT Thu Apr 20 2017

COZ207-290-210330-
/O.EXP.KGJT.FW.W.0004.000000T0000Z-170421T0200Z/
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-
818 PM MDT Thu Apr 20 2017

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS, LOW RELATIVE 
HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207 AND 290...

Gusty southwest winds have diminished with relative humidity
values slowly climbing back above 15 percent. With weather
conditions improving, the Red Flag Warning has been allowed to
expire. 

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 19, 11:39 AM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 19, 11:39 AM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1139 AM MDT Wed Apr 19 2017

.SHORT TERM...(Today through Thursday night)
Issued at 318 AM MDT Wed Apr 19 2017

Latest observations indicate the cold front has passed Vernal,
Utah over the last few hours but hasn't reached as far south as
the Grand Valley. This is fairly obvious due to a temperature of
49F in Vernal while Grand Junction is still at 62F (was just about
to send this AFD and noticed the temperature has dropped to 43F
in Craig while Meeker remains at 52F so the front is somewhere
between the two). Quite a difference. Plenty of returns can be
seen on the radar from about Nucla and Montrose northward while
sensors are reporting some light rain at the Nucla airport and
Meeker at this hour so some precipitation is reaching the ground.

For the remainder of the early morning hours, short range models
show the front continuing to drop to the southeast and will be
draped along the I-70 corridor around 6AM or so and then washing
out quickly a few hours after that as upper level support wanes.
Some showers will likely continue over the northern mountains and
Flat Tops through the early afternoon hours thanks to favorable
flow with maybe an inch or two of snow possible for the highest
elevations. Outside of those areas, expect clouds to start lifting
in the afternoon while high temperatures drop several degrees
from what was seen yesterday.

A quick transitory ridge will move over the region late tonight
but by Thursday morning it will have shifted to the east thanks
to the next weather system. As the next trough approaches, winds
are expected to increase yet again though the strongest winds
looks to be from the Uncompahgre Plateua southward. A weak pre-
frontal shortwave will likely kick off some very isolated showers
and a few storms from mid-morning onwards with an increase in
coverage from about 6PM onwards as the trough and cold front
become the focus for precipitation. The San Juans and areas south
look to stay relatively dry while areas north are favored in this
regime. Important to note that H7 temps drop to between -2 to -4F
late Thursday night with models highlighting some snow over the
northern mountains and Flat Tops. Amounts look to be in the 4 inch
range but any convection could put down an additional few inches
in a very short time. Later shifts will need to keep an eye on
this possibility.

.LONG TERM...(Thursday through Tuesday)
Issued at 402 PM MDT Tue Apr 18 2017

Shower activity increases Thursday night as the negatively tilted
trough moves overhead and drives a cold front southeastward
across the forecast area. Precipitation becomes likely over the
northern and portions of the central Colorado mountains Thursday
night and will continue on Friday in the northwest flow on the
backside of the system. Models indicated this will be a pretty
cold system and snow becomes a concern, especially for the Elkhead
and Park Mountains and Flat Tops. Latest guidance suggests from 4
to 8 inches are possible above 8500 feet with snow possible down
to mountain bases Friday morning. Activity in the valleys and
southern mountains will be more scattered in nature with little
chance of precipitation for the Four Corners region.

Ridging and drying in store this weekend which will allow
temperatures to recover from below normal Friday, to well above
normal Sunday. Models showed a couple of weak transient
disturbances will pass to the north of the forecast area bringing
a slight chance for showers along the northern borders of Utah and
Colorado early next week along with breezy afternoon winds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1139 AM MDT Wed Apr 19 2017

Scattered showers with a few embedded thunderstorms will continue
over the northern and central Continental Divide this afternoon.
A shower is possible at KASE early this afternoon which could
result in a brief period where CIGS fall below ILS breakpoints.
Otherwise, TAF sites will experience VFR conditions and CIGS above
ILS breakpoints through the next 24 hours.

&&

.FIRE WEATHER...
Issued at 318 AM MDT Wed Apr 19 2017

As another system moves in Thursday raising fire weather concerns.
Models indicate southwest winds will strengthen as dew points
fall during the day. However, both GFS and ECMWF models indicated
some shower activity, mainly over the mountains Thursday
afternoon, which may result in slightly higher dew points. Given
continued uncertainty, a Fire Weather Watch remains in effect.
FMOs are encouraged to assess fuels before Thursday for possible
inclusion in future fire weather highlights.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Fire Weather Watch from Thursday afternoon through Thursday
     evening for COZ203-207-290-292.

UT...None.

&&

SHORT TERM...TGR
LONG TERM...NL
AVIATION...NL
FIRE WEATHER...TGR
Hazardous weather outlook, Apr 19, 5:08 AM MDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
508 AM MDT Wed Apr 19 2017

COZ001>014-017>023-UTZ022>025-027>029-201200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
508 AM MDT Wed Apr 19 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A cold front will continue to move through the area this morning
bringing isolated showers to much of the region and some gusty
winds. Most rainfall will be over by noon though some lingering
showers, including snow, will continue for the Flat Tops and
northern mountains where a few inches of snow may fall. After
noon, clouds will start to lift for much of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another cold front will move through Thursday bringing gusty
winds, storms, and rain to areas north of the San Juans. Critical
fire weather conditions are possible on Thursday so a fire weather
watch remains in effect for a few Colorado fire zones. Once the
front moves through, high pressure builds in and persists into the
weekend bringing nice weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.